Azathioprine is commonly used for treatment of lupus nephritis. Myelosuppression is known to occur with azathioprine, but severe pancytopenia is uncommon. A 23-year-old man with lupus nephritis was initially treated with intravenous cyclophosphamide pulses and oral prednisolone along with enalapril and frusemide. Following six months of cyclophosphamide, he was initiated on oral azathioprine as maintenance therapy. He subsequently returned with febrile neutropenia and severe bone marrow suppression. Fever responded to broad spectrum antibiotics and his counts gradually improved following granulocyte-macrophage colony stimulating factor. When last seen in October, he was symptom free and disease activity in control. We suggest that physicians remain sensitive to possibility of azathioprine induced severe bone marrow suppression. Frequent monitoring of blood counts is probably the best way to avoid this complication specially, where testing for thiopurine methyltransferase is not available.